Bounded error uniformity of the linear flow on the torus

  • Bence BordaEmail author


A linear flow on the torus \(\mathbb {R}^d / \mathbb {Z}^d\) is uniformly distributed in the Weyl sense if the direction of the flow has linearly independent coordinates over \(\mathbb {Q}\). In this paper we combine Fourier analysis and the subspace theorem of Schmidt to prove bounded error uniformity of linear flows with respect to certain polytopes if, in addition, the coordinates of the direction are all algebraic. In particular, we show that there is no van Aardenne–Ehrenfest type theorem for the mod 1 discrepancy of continuous curves in any dimension, demonstrating a fundamental difference between continuous and discrete uniform distribution theory.


Continuous uniform distribution Set of bounded remainder Discrepancy 

Mathematics Subject Classification

11K38 11J87 


  1. 1.
    Beck, J.: Quantitative uniformity of polygon billiards. (preprint)Google Scholar
  2. 2.
    Beck, J.: From Khinchin’s conjecture on strong uniformity to superuniform motions. Mathematika 61(3), 591–707 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Cornfeld, I., Fomin, S., Sinai, Ya.: Ergodic Theory. Grundlehren der mathematischen Wissenschaften, vol. 245, pp. x+486. Springer, New York. ISBN: 978-1-4615-6929-9 (1982)Google Scholar
  4. 4.
    Drmota, M., Tichy, R.: Sequences, Discrepancies and Applications. Lecture Notes in Mathematics, 1651, pp. xiv+503. Springer, Berlin. ISBN: 3-540-62606-9 (1997)Google Scholar
  5. 5.
    Drmota, M.: Irregularities of continuous distributions. Ann. Inst. Fourier (Grenoble) 39(3), 501–527 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Grafakos, L.: Classical Fourier Analysis. Graduate Texts in Mathematics, vol. 249, 3rd edn, pp. xviii+638. Springer, New York. ISBN: 978-1-4939-1193-6 (2014)Google Scholar
  7. 7.
    Grepstad, S., Larcher, G.: Sets of bounded remainder for a continuous irrational rotation on \([0,1]^2\). Acta Arith. 176(4), 365–395 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Marstrand, J.: On Khinchin’s conjecture about strong uniform distribution. Proc. Lond. Math. Soc. (3) 21, 540–556 (1970)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Niederreiter, H.: Methods for estimating discrepancy. Applications of number theory to numerical analysis. In: Proceedings of the Symposium, Univ. Montréal, Montreal Que., 1971, pp. 203–236. Academic Press, New York (1972)Google Scholar
  10. 10.
    Randol, B.: On the number of integral lattice-points in dilations of algebraic polyhedra. Internat Math. Res. Not. 6, 259–270 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Roth, K.: Rational approximations to algebraic numbers. Mathematika 2, 1–20 (1955). (corrigendum 168)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Schmidt, W.: Linear forms with algebraic coefficients I. J. Number Theory 3, 253–277 (1971)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    van Aardenne–Ehrenfest, T.: Proof of the impossibility of a just distribution of an infinite sequence of points over an interval. Nederl. Akad. Wetensch. Proc. 48, 266–271 (1945). Indagationes Math. 7, 71–76 (1945)Google Scholar
  14. 14.
    Weyl, H.: Über die Gleichverteilung von Zahlen mod. Eins. Math. Ann. 77(3), 313–352 (1916)CrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Austria, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Alfréd Rényi Institute of MathematicsHungarian Academy of SciencesBudapestHungary

Personalised recommendations